Anyone who take Propafenone HCL 225 mg??

I'm 19 (yes i know very young) and was just recently diagnosed with a rare SVT known as Atrial Tachycardia, which only affects 10% people worldwide.

I cannot have the surgery needed until the end of Novemer 2015, so i was placed on Flecainide. I couldn't tolerate that med so i got switched to Propafenone HCL. It is hard to tolerate and was wondering if anyone could help me with toleration for the next few months??

5 Replies

oldestnewest
  • Hi Acano and welcome to the forum

    Yes you are very young to have such a diagnosis, and I assume going to have an ablation at some point, which would be the usual treatment if the drugs do not bring you back into rhythm.

    Propafenone is one of the rhythm control drugs, and yes they do have some serious side effects which is why flecanaide is often prescribed first, as it has fewer effects.

    I was on Amiodarone for around 3 months, which is supposed to be the worst of the rhythm control drugs, and I have very few problems, but like all these things we are all different and we all react differently to different drugs and that's certainly true of this group of drugs.

    It's what around 2 months until the procedure? (ablation is not surgery technically) and I am sure that even with some side effects you should be OK for that length of time on the drugs. It really depends on what other challenges you may have.

    And I think your statistic is probably wrong, don't think it's 10% of the population, that would make it the most common disease in the world :)

    Be well

    Ian

  • I took propafanone for a long time before my successful ablation. About the only side effect I had was a metallic taste in my mouth on high dosage. Normal dose would be 2 or 3 times 150mg daily but up to 300mg x 3 is not unknown.

  • I also have been suffering with Paroxysmal Atrial Tachycardia, for several years. I was on Diltiazem until last year. It helped lessen the symptoms for several years, but didn't prevent episodes. As it's effectiveness reduced over time, my EP tried switching me to Propafenone early this year. Unfortunately I had an adverse reaction - the AT became even worse.

    For the last 4 months I've been on Bisoprolol and have found it's been very helpful in helping control the AT.

    Have you been told you need a Pulmonary Vein Isolation Ablation?

  • I'm taking profafenone now in the long acting form of 425 mg every 12 hours. I am on it during the post ablation blanking period and I expect to be weaned off of it in another month or so. I have a lot of nausea from it, so I'll be glad to be off of it. I can't tolerate any of the other rhythm drugs so I have to put up with it for a while. Remember, all these drugs affect everyone differently. I hope you feel great on it. Be well.

  • Acano96,

    I'm a bit late to answer your question. I am much older than you and have a pace maker for bradycardia, and PAF. I too could not tolerate flecainide, but have been taking propafenone now for two years. You don't say what problems you have with it, but the only side effect in my case has been pain in my stomach after taking the pill (150mg x3). I manage it quite well by taking the pill always with some food, at least banana or sandwich. This effect may be related to the metallic taste what Bob had and nausea of Grandma. The most general problem, I think, is the proarytmic property, which in my case is not a problem because I have pacemaker. If that is your problem you ought to discuss with your Dr and consider decreasing the dosage of propafenone or maybe addition of a very small dose of betablocking medicine.

You may also like...